Cutaneous events: Monitoring needed with kinase inhibitors; SCCs linked to sorafenib

November 1, 2008

Early recognition and treatment of cutaneous events should be a crucial part of the medical management of patients taking kinase inhibitors, a co-author of a recent case report says.

Key Points

In early 2007, a 66-year-old Caucasian male presented at Wayne State University's Department of Dermatology, says Laura K. Ganger, M.D., assistant professor of dermatology and director of cosmetic dermatology at Wayne State University, Detroit.

"The patient had a five-year history of RCC. He underwent a nephrectomy in 2002 and had nodal metastases diagnosed in 2006," she says. The patient's oncologist initiated treatment with sorafenib, a multi-targeted tyrosine kinase inhibitor approved by the Food and Drug Administration as palliative care for metastatic RCC.

The patient had no history of skin cancers before treatment with sorafenib, Dr. Ganger tells Dermatology Times.

Dr. Ganger and colleagues diagnosed the patient with more than a dozen SCCs. These included numerous erythematous, indurated, 4 mm to 8 mm papules on the bilateral forearms; several rough, erythematous papules on the left upper helix, temple and cheek; and three erythematous, scaly plaques on the bilateral lower legs.

"It was somewhat surprising that he presented with so many skin cancers all at once," Dr. Ganger says. Usually, she says, patients who are not on any immunosuppressant medications present to dermatologists with a long history of sun exposure or previously treated actinic keratoses (AKs) prior to developing nonmelanoma skin cancer.

Considering that the patient had RCC and was treated with sorafenib, Dr. Ganger says a literature search involving these terms turned up a handful of publications linking sorafenib with activation or inflammation of AKs (Lacouture ME et al. Clin Exp Dermatol. 2006;31:783-5) and SCCs (Hong DS et al. Arch Dermatol. 2008 Jun;144(6):779-82).

Therefore, she says that in addition to previously published reports, "Our findings suggest that early recognition and symptomatic treatment of associated cutaneous events are crucial to the medical management of patients being treated with kinase inhibitors."

Multiple excision

In this case, the patient underwent multiple excisions on the bilateral forearms and Mohs surgery to remove facial lesions. However, Dr. Ganger says additional biopsies and excisions of new lesions performed at follow-up visits continued to show evidence of SCC.

Accordingly, she says that during a conference with the patient's oncologist, "The oncologist decided that the sorafenib would be discontinued for several weeks secondary to the progressive development of the new SCCs."

No new lesions appeared after discontinuation of sorafenib, Dr. Ganger says.

"In fact, the previously biopsy-proven SCCs regressed. Upon further biopsies of these regressed lesions, only scar tissue was found," she adds.

Ultimately, the patient's oncologist prescribed an alternative chemotherapy agent.

"With so many different and upcoming novel chemotherapeutic agents," Dr. Ganger says, "this case demonstrates how integrated dermatology is becoming with other fields."

Dermatologists know the common side effects of targeted chemotherapy, including nonspecific maculopapular eruption, hand-foot syndrome, subungual splinter hemorrhage, xerosis and alopecia, she says, "but activation of AKs and SCCs is something new that we must recognize and should be an integral part of our evaluation of patients taking kinase inhibitors."

However, Dr. Ganger adds, "The mechanism by which sorafenib causes inflammation of AKs and SCC has not been defined."

One possibility is that it targets the dysregulated Ras pathway in SCC, she explains.

"Sorafenib also inhibits VEGFR and PDGF-Beta, both of which are critical for SCC angiogenesis and invasiveness. Their inhibition may alter tumor physiology," Dr. Ganger says. Sorafenib also causes redistribution of cells into S and M phases of the cell cycle, making them more susceptible to apoptosis.

Disclosure: Dr. Ganger reports no relevant financial interests.

For more information: http://www.ganger.com/ http://www.aad.org/